North Dakota, 2015

Damaging Winds in North Dakota, June 21, 2015

June 21, 2015 · NWS FGF · 2 events in 2 counties and zones

A line of showers and thunderstorms tracked from central North Dakota into portions of northwest Minnesota, with the strongest storms traveling along the highway 200 corridor. There were several bowing segments which produced strong winds and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of showers and thunderstorms tracked from central North Dakota into portions of northwest Minnesota, with the strongest storms traveling along the highway 200 corridor. There were several bowing segments which produced strong winds and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 8:38 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 21, 8:38 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
938 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 938 PM CDT SUN JUN 21 2015

THERE ARE CURRENTLY TWO AREAS OF STORMS...DEVILS LAKE BASIN AND
SOUTH CENTRAL NORTH DAKOTA. MINIMAL INSTABILITY ACROSS THE DEVILS
LAKE BASIN LEADING TO MORE GENERAL THUNDER HERE...ALTHOUGH WIND
GUSTS TO 40-50MPH LIKELY THE MAIN THREAT.

SPC MESO-ANALYSIS INDICATES MUCAPE 1000-1500 J/KG ACROSS THE FAR
SOUTHERN FA (SE ND/WC MN)...WITH APPROACHING STORMS AND STRONG
DEEP LAYER SHEAR. STRONGEST PART OF THE APPROACHING STORM MAY
DRIVE INTO GREATEST INSTABILITY AND MISS THE FORECAST AREA...BUT
WILL BE CLOSE. STRONG WIND (BOW ECHO) THE MAIN THREAT.

INSTABILITY AND ANOTHER UPPER WAVE SHOULD LEAD TO ADDITIONAL
ACTIVITY CLOSER TO 12Z...MAINLY ACROSS THE SOUTHERN FA. ALTHOUGH
SEVERE STORMS ARE POSSIBLE (BRIEF MARGINAL WIND GUSTS POSSIBLY
SOME SMALLER HAIL)...GREATEST SEVERE THREAT WILL BE ACROSS SOUTH
DAKOTA WITHIN THE STRONGER INSTABILITY.

UPDATE ISSUED AT 703 PM CDT SUN JUN 21 2015

INCREASED POPS AS CONFIDENCE THAT MOST AREAS WILL RECEIVE
MEASURABLE PRECIP HAS INCREASED. THE MAIN CONCERN WILL REMAIN THE
SEVERE THREAT THIS EVENING INTO THE OVERNIGHT HOURS. LATEST CAM
GUIDANCE SUGGESTS STRONGER WIND GUSTS WILL BE THE MAIN
THREAT...WHICH MAKES SENSE GIVEN RELATIVELY HIGH FREEZING
LEVELS...WITH WEAKER INSTABILITY AND VERY STRONG DEEP LAYER SHEAR.
IN FACT...CURRENT MESO-ANALYSIS SHOWS MLCAPE 1000-2000 J/KG ACROSS
WESTERN/CENTRAL NORTH DAKOTA...WHICH QUICKLY DROPS TO A STABLE
ATMOSPHERE INTO THE RED RIVER VALLEY. THERE IS A RATHER STRONG
INSTABILITY GRADIENT SET UP FROM CENTRAL NORTH DAKOTA INTO THE
SOUTHERN RED RIVER VALLEY...AND WOULD IMAGINE THE STRONGER STORMS
WILL TRACK ALONG THIS FEATURE. THIS SETS THE STAGE FOR THE
ACTIVITY TO ORGANIZE ACROSS CENTRAL NORTH DAKOTA...AND TRACK SOME
SORT OF STRONGER MCS INTO SE ND. CURRENT HRRR DEPICTS THIS
SCENARIO...WITH A BOW TYPE FEATURE TRACKING INTO SE ND OR POSSIBLY
JUST SOUTH OF THIS FA. TO THE NORTH...INTO THE MORE STABLE
ATMOSPHERE...GIVEN THE STRONG DEEP LAYER SHEAR AND STRONG MID-
LEVEL WINDS IT WILL NOT TAKE MUCH TO GENERATE NEAR SEVERE WIND
GUSTS...HOWEVER THESE REPORTS WOULD LIKELY BE MOSTLY SUB-SEVERE
AND NOT AS WIDESPREAD GIVEN THE VERY WEAK INSTABILITY.

THERE IS ANOTHER UPPER WAVE THAT WILL LIKELY LEAD TO ANOTHER
CONVECTIVE COMPLEX LATER TONIGHT...BUT TRACK SOUTH OF THIS
FORECAST AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 304 PM CDT SUN JUN 21 2015

FCST THINKING ON TRACK. INITIAL SUPERCELLS DEVELOPING IN ERN MT
AND FAR NW ND IN AREA OF DEEP LAYERED SHEAR WITH ASSOCIATED SHORT
WAVE. THESE STORMS WILL MOVE EAST AND DEVELOP SOUTH AS IT MOVES
INTO WRN ND AND THEN INTO CNTRL ND LATE AFTN/EARLY EVENING. MAIN
THREAT WILL EVOLVE INTO A SQUALL LINE WITH WIND POTENTIAL AS IT
MOVES INTO PARTS OF ERN ND LATE EVENING/OVERNIGHT. EXACTLY
WHERE/WHEN THIS HAPPENS IS AS USUAL UNCERTAIN. MAIN EMPHASIS AFTER
MIDNIGHT SEEMS TO TRANSITION A BIT INTO SOUTH DAKOTA WITH WIND
EVENT THAT WILL TRANSLATE INTO CNTRL/SRN MN. PREV FCST WAS PRETTY
GOOD WITH THIS AND ONLY MINOR TWEEKS NEEDED. PRECIP CHANCES WILL
END MONDAY MORNING IN ERN ND AND IN NW MN IN THE AFTN AS SOME
SHOWERS REMAIN IN THE MOISTURE BEHIND THE SHORT WAVE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 304 PM CDT SUN JUN 21 2015

ON TUESDAY GENERALLY DRY....BUT ENOUGH COOL AIR ALOFT COMBINED
WITH TEMPS CLOSE TO 80 IN THE NRN FCST AREA WILL BRING ISOLD CHC
OF STORMS. BETTER CHANCE COMES WEDNESDAY AS NEXT WAVE MOVES
THROUGH.

FOR WEDNESDAY THROUGH SUNDAY... SPLIT FLOW REMAINS ACROSS
NORTHAMERICA WITH NORTHERN STREAM OVER CENTRAL AND EASTERN CANADA
AND SOUTHERN STREAM OVER THE NORTHERN STATES. LONG WAVE PATTERN
AMPLIFIES THIS PERIOD WITH LONG WAVE RIDGE BUILDING OVER WESTERN
NORTH AMERICA AND TROUGH OVER EASTERN CANADA/GREAT LAKE STATES.

THE ECMWF WAS THE FASTER SOLUTION COMPARED TO THE GFS THROUGH THE
PERIOD. HOWEVER THE ECMWF WAS TRENDING FASTER OVER THE LAST COUPLE
RUNS WHILE THE GFS WAS TRENDING SLOWER. WILL BLEND THE ECMWF AND
GFS. UPPER AIR PATTERN EXPECTED TO AMPLIFY AFTER A SHORT WAVE DIGS
INTO THE CENTRAL US ON FRI NIGHT/SAT.

HIGH TEMPS WERE DECREASED ABOUT TWO DEGREES FOR THU. LITTLE CHANGE
FOR FRI AND SAT AND HIGH TEMPS INCREASED ONE TO TWO DEGREES FOR SUN
COMPARED TO THIS MORNINGS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 703 PM CDT SUN JUN 21 2015

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH MOST TAF SITES THIS
EVENING AND OVERNIGHT. THERE COULD BE BRIEF PERIODS OF MVFR
CONDITIONS...BUT NOT LONG LIVED. GUSTY NORTHWEST WINDS ON MONDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jun 21, 3:30 AM CST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN JUN 21 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
430 AM CDT SUN JUN 21 2015

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN EASTERN NORTH DAKOTA AND PORTIONS OF WEST CENTRAL
MINNESOTA...

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN THE NORTHERN RED RIVER VALLEY AND PORTIONS OF
NORTHWEST MINNESOTA...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE ALONG AND WEST OF THE RED RIVER
VALLEY AFTER 7 PM AND CONTINUE THROUGH TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. A LARGER MORE INTENSE
COMPLEX OF THUNDERSTORMS MAY MOVE ACROSS THE EXTREME SOUTHERN RED
RIVER VALLEY AFTER MIDNIGHT...WITH DAMAGING WINDS AND HEAVY RAIN
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Fargo/Grand Forks radar (KMVX), 77 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Griggs

When
June 21, 9:45 PM CST
Where
Griggs County, 6.73 mi NE of Sutton
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.470, -98.350

Strong winds blew down a barn.

Thunderstorm Wind, Steele

When
June 21, 10:10 PM CST
Where
Steele County, 3.49 mi NE of Luverne
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.280, -97.890

Several large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575178, 575180.